Alert archive / Michigan / Gale Warnings in 2018

Gale Warning 4, NWS Detroit, MI

January 8, 2018

NWS Detroit, MI issued this gale warning at Jan 8, 2018, 3:38 AM EST. It took effect at Jan 8, 2018, 5:00 PM EST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 2018, 3:38 AM EST (08:38 UTC)
In effect from
Jan 8, 2018, 5:00 PM EST
Expired
Jan 9, 2018, 3:00 AM EST
In force
10 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

294 
WHUS73 KDTX 080838
MWWDTX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
338 AM EST MON JAN 8 2018

..GALES OVER THE NORTHERN THIRD OF LAKE HURON THIS EVENING...

.LOW PRESSURE MOVING THROUGH NORTHERN ONTARIO WILL PULL A COLD FRONT 
THROUGH THE GREAT LAKES TODAY. NORTHWEST GALES ARE LIKELY BEHIND THE 
FRONT OVER NORTHERN LAKE HURON BY LATE AFTERNOON LASTING THROUGH 
TONIGHT. MILD HIGH PRESSURE OF PACIFIC ORIGIN WILL THEN MOVE OVER 
THE GREAT LAKES TUESDAY AND EXIT QUICKLY EASTWARD TUESDAY NIGHT. 
SOUTHWEST WIND WILL DEVELOP BETWEEN THE EXITING HIGH AND THE NEXT 
LOW PRESSURE SYSTEM MOVING INTO THE NORTHERN PLAINS AND CENTRAL 
CANADA BY WEDNESDAY. THIS WILL REINFORCE MILD TEMPERATURES AND 
INCREASE STABILITY OVER ICE FREE WATERS. WIND GUSTS GENERALLY BELOW 
25 KNOTS AND LOWER END WAVES WILL RESULT IN FAVORABLE MARINE 
CONDITIONS FOR THIS TIME OF YEAR THAT WILL LAST THROUGH THURSDAY. A 
STRONGER COLD FRONT IS PROJECTED TO MOVE THROUGH THE REGION FRIDAY 
ALONG WHICH A SIGNIFICANT LOW PRESSURE SYSTEM WILL BE POSSIBLE BY 
THE WEEKEND.

LHZ361-362-082100-
/O.NEW.KDTX.GL.W.0004.180108T2200Z-180109T0800Z/
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND
5NM OFF SHORE-
338 AM EST MON JAN 8 2018

...GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 3 AM EST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A GALE
WARNING WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 3 AM EST
TUESDAY. 

* WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED 
  WINDS UP TO 27 KNOTS FROM THE WEST WITH GUSTS UP TO 35 KNOTS. 
  THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 9 FEET WITH A 
  POTENTIAL MAXIMUM WAVE HEIGHT OF 13 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 7 PM EST MONDAY 
  WITH THE LARGEST WAVES EXPECTED AROUND 10 PM EST MONDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

SF
2 follow-up statements
028 
WHUS73 KDTX 090246
MWWDTX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
946 PM EST MON JAN 8 2018

...GALES OVER NORTHERN THIRD OF LAKE HURON INTO TONIGHT...

.HIGH PRESSURE BUILDING ACROSS THE OHIO VALLEY AND LACK OF DIURNAL 
MIXING WILL DIMINISH BOTH WINDS AND WIND GUST OVERNIGHT AS FLOW 
STARTS TO BACK FROM WSW TO SW. SOUTHERLY WINDS WILL THEN BRING IN 
MILD TEMPERATURES THROUGH THE MIDWEEK PERIOD AND WILL HOLD WIND 
GUSTS TO 25 KNOTS OR LESS OVER THE OPEN WATERS, CREATING FAVORABLE 
MARINE CONDITIONS FOR THIS TIME OF YEAR. THE NEXT SYSTEM WILL MOVE 
THROUGH THE GREAT LAKES THURSDAY INTO FRIDAY AS LOW PRESSURE MOVES 
ACROSS NORTHERN LOWER MICHIGAN, DRAGGING A COLD FRONT BEHIND IT 
THROUGHOUT FRIDAY MORNING. WIND GUSTS RANGING BETWEEN 25 - 35 KNOTS 
WILL BE POSSIBLE OVER THE LAKES, WITH EVEN STRONGER GUSTS POSSIBLE 
THROUGHOUT SATURDAY AS SECOND LOW PRESSURE SYSTEM PUSHES NORTHEAST 
ACROSS NEW ENGLAND, REINFORCING A STRONG PRESSURE GRADIENT ACROSS 
THE GREAT LAKES.

LHZ361-362-090800-
/O.CON.KDTX.GL.W.0004.000000T0000Z-180109T0800Z/
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND
5NM OFF SHORE-
946 PM EST MON JAN 8 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM EST TUESDAY...

* WIND AND WAVES: DURING THE GALE WARNING, EXPECT SUSTAINED WINDS
  UP TO 28 KNOTS FROM THE NORTHWEST WITH GUSTS UP TO 35 KNOTS. 
  THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 9 FEET WITH A 
  POTENTIAL MAXIMUM WAVE HEIGHT OF 13 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 9 PM EST MONDAY 
  WITH THE LARGEST WAVES EXPECTED AROUND 11 PM EST MONDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

DG
738 
WHUS73 KDTX 090818
MWWDTX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
318 AM EST TUE JAN 9 2018


LHZ361-362-090930-
/O.EXP.KDTX.GL.W.0004.000000T0000Z-180109T0800Z/
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND
5NM OFF SHORE-
318 AM EST TUE JAN 9 2018

...GALE WARNING HAS EXPIRED...

THE GALE WARNING IS NO LONGER IN EFFECT. 

$$

SF

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this gale warning went out at Jan 8, 3:24 AM EST, 14 minutes earlier.

Area forecast discussion, Jan 8, 3:24 AM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
324 AM EST Mon Jan 8 2018

.DISCUSSION...

Upper level trough/embedded upper wave/PV tracking through the
Western Great Lakes early this morning, which has helped cool
the warm layer (+1 at 850 mb per 00z DTX sounding) which was around
yesterday evening, and precip type should be all snow as precip
rates have ramped up as well. Fortunately, surface temps have
rebounded nicely (around 30 degrees) with the strong southwest flow,
and should be at or above freezing toward/by 8 AM, and into the mid
30s for the late morning commute. Thus, treated/main roads should be
just wet, but will maintain advisory for the few inches of snow, as
secondary roads will likely remain snow covered and slick. Back edge
of precip shield looks to be clearing the CWA shortly after 12z.

Excellent mid level dry slot to arrive by Noon, with dry air even
extending down toward the 850 mb layer. Still, westerly cold
advection coming off Lake Michigan expected to be sufficient to
maintain low clouds, as 925 mb temps lower to -4 C or slightly colder.

Pronounced upper level northwest confluent flow tonight, with
surface ridge arriving over southern Lower Michigan by 12z Tuesday,
and could get sneaky cold if low clouds dissipate, which is not
totally certain. None-the-less, will favor mins in the teens, in
line with the Regional Gem and Euro mos.

Amplified upper level ridge axis to build in on Tuesday, with warm
front lifting north through western Great Lakes, should at least
result in mid clouds spilling over into southeast Michigan.

Good moisture advection Tuesday night, as 850-700 mb theta-e axis
pushes up from the Gulf Coast States, and clips us Wednesday
morning as sheared out upper level PV tracks through. With higher
moisture content and higher dew pts tracking over the frozen ground,
seems like drizzle/light rain/low clouds/fog are likely with the
isentropic ascent on Wednesday.

Prolonged deep and strong southeast flow expected to send 850 mb
temps to 8 C by Thursday, per 00z Euro, with surface dew pts pushing
toward 50 degrees, wiping out most/all of the snow on the ground.

Model variability to finish out the work week, as ensemble members
are all over the place.  It appears split flow over the conus
eventually phases, with rapidly deepening low potentially tracking
west of the Appalachians Friday Night into Saturday. The Euro
remains the most aggressive deepening the low and subsequent impact
to southeast Michigan as another shot of arctic air streams in for
the weekend. Will throw a mention of accumulating snow possible in
the HWO for now, but confidence still is somewhat low with many of
the Euro ensemble members drastically different from the operational
run.

&&

.MARINE...

Low pressure moving through northern Ontario will pull a cold front
through the Great Lakes today. Northwest gales are likely behind the
front over northern Lake Huron by late afternoon lasting through
tonight. Mild high pressure of Pacific origin will then move over
the Great Lakes Tuesday and exit quickly eastward Tuesday night.
Southwest wind will develop between the exiting high and the next
low pressure system moving into the northern Plains and central
Canada by Wednesday. This will reinforce mild temperatures and
increase stability over ice free waters. Wind gusts generally below
25 knots and lower end waves will result in favorable marine
conditions for this time of year that will last through Thursday. A
stronger cold front is projected to move through the region Friday
along which a significant low pressure system will be possible by
the weekend.

&&

.PREV DISCUSSION...
Issued at 1155 PM EST Sun Jan 7 2018

AVIATION...

Snow, generally light, will continue to fill in across the area
as the forecast begins. Expect MVFR to IFR cig/vsbys conditions with
vsbys also dropping below 1sm at times in best snowfall 07z-11z.
Precipitation will end early Monday morning, but cigs will be a bit
slower to lift/become broken. That said, the trend late Monday
morning into afternoon/evening will be for lower VFR broken cigs
with some periods of scattered clouds as drier west-southwest flow
strengthens (gusts to 20 knots or better during best mixing in the
afternoon).

For DTW...Light snow will be ongoing and continue overnight. Best
period still appears to be 07z-11z when vsbys will be less than a
mile at times and cigs may drop below 1000 feet. A return to lower
VFR will ensue in WSW flow on Monday morning with some periods of
sct clouds by late afternoon/early evening Monday.

//DTW THRESHOLD PROBABILITIES...

* High in ceilings below 5000 feet through Monday afternoon, low
  thereafter.

* High confidence in precipitation type as all snow through 12z
  Monday, low 12z-15z.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 8 AM EST this morning for MIZ049-054-
     055-061>063-068>070-075-076-082-083.

Lake Huron...Gale Warning from 5 PM this afternoon to 3 AM EST Tuesday for
     LHZ361-362.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...SF
MARINE.......BT
AVIATION.....DG

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jan 7, 10:49 PM EST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
1049 PM EST Sun Jan 7 2018

MIZ049-054-055-061>063-068>070-075-076-082-083-080900-
Huron-Tuscola-Sanilac-Genesee-Lapeer-St. Clair-Livingston-Oakland-
Macomb-Washtenaw-Wayne-Lenawee-Monroe-
1049 PM EST Sun Jan 7 2018

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

Winter Weather Advisory for Snow is in effect. Please refer to the
latest Winter Weather message and forecasts for additional details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

MIZ047-048-053-060-080900-
Midland-Bay-Saginaw-Shiawassee-
1049 PM EST Sun Jan 7 2018

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

An upper level disturbance will track across the northern Great
Lakes tonight resulting in widespread snow across the Tri Cities.
A light mixture of snow, sleet and freezing rain will precede this
snow late this evening. Total snowfall accumulations of 1 to 2
inches is expected by daybreak Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-080900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
1049 PM EST Sun Jan 7 2018

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DG

In the hours before

Special weather statement, Jan 7, 10:24 PM EST, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1024 PM EST Sun Jan 7 2018

MIZ047>049-053>055-060>062-068-080600-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-Livingston-
Including the cities of Midland, Bay City, Bad Axe, Saginaw,
Caro, Sandusky, Owosso, Flint, Lapeer, and Howell
1024 PM EST Sun Jan 7 2018

...LIGHT WINTRY MIX TO PRECEDE OVERNIGHT SNOW...

A mixture of light snow, sleet and freezing rain will dot the area
late this evening. This activity will change to all snow after
midnight as precipitation becomes heavier and more widespread.
While precipitation will be rather light over the next several
hours, some slick spots may very well develop and lead to tricky
travel, especially on elevated and untreated roadways. Drive with
care and be cognizant of possible slick conditions at times.

DG
Special weather statement, Jan 8, 1:28 AM EST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
128 AM EST Mon Jan 8 2018

MIZ047>049-053>055-060>063-068>070-075-076-082-083-080930-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
Lenawee-Monroe-
Including the cities of Midland, Bay City, Bad Axe, Saginaw,
Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell,
Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
128 AM EST Mon Jan 8 2018

...WINTER WEATHER ADVISORY IN EFFECT TONIGHT...

WEATHER...

 * Scattered snow showers of moderate intensity will become a
   steadier moderate snow over all areas of Southeast Michigan
   during the night. Accumulation of 1 to 2 inches is expected
   between 2 AM and 5 AM.

IMPACTS...

 * Untreated roads will become snow covered and hazardous for
   travel.

 * Visibility will be limited for motorists during the night.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * Motorists are urged to use caution and account for hazardous
   driving conditions by slowing down and allowing extra travel
   time.

 * Prepare, plan and stay informed. Visit http://go.usa/gov/c7kkP

BT

Nearby

Gale Warnings in Michigan, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.